Alert archive / Wisconsin / Flood Watches in 2018
Flood Watch 3, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flood watch at Oct 9, 2018, 3:16 AM CDT for Iowa County, Lafayette County, Sauk County, Wisconsin. It took effect at Oct 9, 2018, 7:00 PM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2018, 3:16 AM CDT (08:16 UTC)
- In effect from
- Oct 9, 2018, 7:00 PM CDT
- Expired
- Oct 10, 2018, 11:06 AM CDT
- In force
- 16 hr
- Issued by
- NWS Milwaukee, WI
- Flood severity
- None
Counties Iowa County, WI, Lafayette County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 124 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted.
709 WGUS63 KMKX 090816 FFAMKX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Milwaukee/Sullivan WI 316 AM CDT Tue Oct 9 2018 ...Heavier Rain Moving into South Central Wisconsin Tonight... WIZ056-062-067-100015- /O.NEW.KMKX.FA.A.0003.181010T0000Z-181010T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sauk-Iowa-Lafayette- Including the cities of Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Dodgeville, Mineral Point, Barneveld, Darlington, Shullsburg, Benton, Belmont, Argyle, and Blanchardville 316 AM CDT Tue Oct 9 2018 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON... The National Weather Service in Milwaukee/Sullivan has issued a * Flood Watch for a portion of south central Wisconsin, including the following areas, Iowa, Lafayette, and Sauk. * From this evening through Wednesday afternoon. * An area of moderate to heavy rain associated with a stalled frontal boundary is expected to move into southwestern and south central Wisconsin later this evening. Multiple rounds of rain and thunderstorms will be possible through mid day Wednesday, when the front will finally sweep across the area. 1 to 2 inches of rain, with locally higher amounts, can be expected. * Flooding of creeks, streams, and low lying areas will be possible. Many main stem rivers across the area are already running high, and will approach or exceed flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
5 follow-up statements
074 WGUS63 KMKX 091621 FFAMKX Flood Watch National Weather Service Milwaukee/Sullivan WI 1121 AM CDT Tue Oct 9 2018 ...Heavier Rain Moving into South Central Wisconsin Tonight... WIZ056-062-067-100030- /O.CON.KMKX.FA.A.0003.181010T0000Z-181010T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sauk-Iowa-Lafayette- Including the cities of Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Dodgeville, Mineral Point, Barneveld, Darlington, Shullsburg, Benton, Belmont, Argyle, and Blanchardville 1121 AM CDT Tue Oct 9 2018 ...FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY AFTERNOON... The Flood Watch continues for * A portion of south central Wisconsin, including the following areas, Iowa, Lafayette, and Sauk. * From 7 PM CDT this evening through Wednesday afternoon * An area of moderate to heavy rain associated with a stalled frontal boundary is expected to move into southwestern and south central Wisconsin later this evening. Multiple rounds of rain and thunderstorms will be possible through mid day Wednesday, when the front will finally sweep across the area. 1 to 2 inches of rain, with locally higher amounts, can be expected. * Flooding of creeks, streams, and low lying areas will be possible. Many main stem rivers across the area are already running high, and will approach or exceed flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
007 WGUS63 KMKX 092024 FFAMKX Flood Watch National Weather Service Milwaukee/Sullivan WI 324 PM CDT Tue Oct 9 2018 ...PERIODIC HEAVY RAIN WEST OF MADISON TONIGHT AND WEDNESDAY... WIZ056-062-067-100430- /O.CON.KMKX.FA.A.0003.181010T0000Z-181010T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sauk-Iowa-Lafayette- Including the cities of Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Dodgeville, Mineral Point, Barneveld, Darlington, Shullsburg, Benton, Belmont, Argyle, and Blanchardville 324 PM CDT Tue Oct 9 2018 ...FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY AFTERNOON... The Flood Watch continues for * A portion of south central Wisconsin, including the following areas, Iowa, Lafayette, and Sauk. * From 7 PM CDT this evening through Wednesday afternoon * Multiple rounds of rain and thunderstorms will occur from this afternoon through mid day Wednesday. 1 to 2 inches of rain, with locally higher amounts, can be expected. * Flooding of creeks, streams, and low lying areas will be possible. Many main stem rivers across the area are already running high, and will approach or exceed flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
126 WGUS63 KMKX 100145 FFAMKX Flood Watch National Weather Service Milwaukee/Sullivan WI 845 PM CDT Tue Oct 9 2018 ...PERIODIC HEAVY RAIN WEST OF MADISON TONIGHT AND WEDNESDAY... WIZ056-062-067-100945- /O.CON.KMKX.FA.A.0003.000000T0000Z-181010T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sauk-Iowa-Lafayette- Including the cities of Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Dodgeville, Mineral Point, Barneveld, Darlington, Shullsburg, Benton, Belmont, Argyle, and Blanchardville 845 PM CDT Tue Oct 9 2018 ...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... The Flood Watch continues for * A portion of south central Wisconsin, including the following areas, Iowa, Lafayette, and Sauk. * Through Wednesday afternoon * Multiple rounds of rain and thunderstorms will occur from this afternoon through mid day Wednesday. 1 to 2 inches of rain, with locally higher amounts, can be expected. * Flooding of creeks, streams, and low lying areas will be possible. Many main stem rivers across the area are already running high, and will approach or exceed flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
393 WGUS63 KMKX 100801 FFAMKX Flood Watch National Weather Service Milwaukee/Sullivan WI 301 AM CDT Wed Oct 10 2018 ...PERIODIC HEAVY RAIN WEST OF MADISON THROUGH LATE MORNING... WIZ056-062-067-101615- /O.CON.KMKX.FA.A.0003.000000T0000Z-181010T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sauk-Iowa-Lafayette- Including the cities of Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Dodgeville, Mineral Point, Barneveld, Darlington, Shullsburg, Benton, Belmont, Argyle, and Blanchardville 301 AM CDT Wed Oct 10 2018 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... The Flood Watch continues for * A portion of south central Wisconsin, including the following areas, Iowa, Lafayette, and Sauk. * Until 1 PM CDT this afternoon * Multiple rounds of rain and thunderstorms will occur through late this morning. An additional inch of rain, with locally higher amounts, can be expected. * Flooding of creeks, streams, and low lying areas will be possible. Many main stem rivers across the area are already running high, and will approach or exceed flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MRC
400 WGUS63 KMKX 101606 FFAMKX Flood Watch National Weather Service Milwaukee/Sullivan WI 1106 AM CDT Wed Oct 10 2018 ...WIDESPREAD RAINFALL HAS ENDED.. WIZ056-062-067-101715- /O.CAN.KMKX.FA.A.0003.000000T0000Z-181010T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sauk-Iowa-Lafayette- Including the cities of Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Dodgeville, Mineral Point, Barneveld, Darlington, Shullsburg, Benton, Belmont, Argyle, and Blanchardville 1106 AM CDT Wed Oct 10 2018 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of south central Wisconsin has been cancelled. A brief period of showers and possibly thunderstorms will occur this afternoon with the passage of a strong cold front, but will add little additional rainfall. Portions of the Baraboo River and Pecatonica River will remain in flood through the weekend. The Wisconsin River will rise through the weekend. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flood watch went out at Oct 9, 12:35 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Oct 9, 12:35 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 1235 AM CDT Tue Oct 9 2018 .UPDATE... Most of the showers and thunderstorms should remain just to the west of the area overnight into Tuesday morning, closest to the 925 mb frontogenesis response and focused warm air advection/low level jet nose. Mesoscale models were showing the potential for a few showers and storms to clip the far west, which is plausible given how close the showers and storms are. Will keep some PoPs going in the western parts of the area into Tuesday morning to account for this. Another warm and humid day is expected Tuesday across the area, on south winds. Highs should be similar to yesterday, despite some middle to high clouds lingering. Record highs of 82 at Milwaukee and 85 at Madison for Tuesday, with Milwaukee having the best shot at breaking the record high. There should be a lake breeze developing in the afternoon, which would cool things down in those areas. Airmass will be unstable and uncapped, with tall skinny mean layer CAPE and robust deep layer shear. Mesoscale models were trending to have widely scattered showers and storms developing in the middle to late afternoon hours. Any of these storms could produce gusty winds and brief heavy rainfall. Will keep some PoPs going for the afternoon into the evening to account for this. Low level frontogenesis response and focused warm air advection/low level jet nose then slide slowly eastward Tuesday night, bringing more widespread showers and storms into western portions of the area. The eastern parts may remain fairly dry. Some concern for localized heavy rainfall/flash flooding in the west Tuesday night. Instability wavers, so gusty winds may not be as much of a concern as during the afternoon. && .AVIATION(06Z TAFS)... Low level wind shear is expected overnight until around 14Z Tuesday, with southwest winds at 2000 feet around 35 knots. Most of the showers and storms should remain west of the area overnight into Tuesday morning. May see more widely scattered showers and storms Tuesday middle afternoon into early evening. Some gusty winds may occur with the storms, with brief MVFR category conditions. Lake breeze with southeast winds are expected in the afternoon near Lake Michigan, which may impact Milwaukee and Kenosha. More widespread showers and storms moves slowly east into western portions of the area Tuesday night. May see locally heavy rainfall with this activity. VFR conditions are expected overnight into Tuesday evening across the area. Western portions of the area may see MVFR category ceilings and visibility values later Tuesday night. && .PREV DISCUSSION... (Issued 850 PM CDT Mon Oct 8 2018) UPDATE... A narrow band of showers and isolated thunderstorms continues to run from northern Grant county, northeast through Sauk and northern Marquette county. This is along the western edge of the instability axis where CIN is weakest. Farther east, toward Madison, any convection becomes increasingly elevated and weak. The HRRR has been handling this pretty well and keeps is rather weak through the evening. The main concern is the convection across Iowa at mid evening. If that becomes better organized it could push into southwest Wisconsin later tonight. SPC pushed the slight risk of severe into Grant county in recognition of the potential threat. We'll be watching the trend of that activity overnight. MARINE... Winds and waves will remain below small craft advisory levels for the nearshore waters through Tuesday night. Conditions will deteriorate on Wednesday as a strong low pressure system moves across the western Great Lakes and southerly winds quickly increase. In the open waters, the marine dense fog advisory will be allowed to expire at 10 pm. Visibilities have been improving over the past few hours. Southerly winds will persist through Wednesday, becoming elevated and gusty on Wednesday. Winds will veer to the west Wednesday night into Thursday, likely reaching Gale Force at times. PREV DISCUSSION... (Issued 543 PM CDT Mon Oct 8 2018) UPDATE... We can expect to see some scattered showers and storms clip across the northwest forecast area tonight, from Iowa county north through Sauk and Marquette counties. This is near a stationary frontal boundary stretched across that area. There's an axis of MUCAPE (about 500-800j/kg) and strong deep layer effective shear in that area. We just lack any obvious deep forcing. But, it appears a weak mid level wave passing by near area later this evening might provide some of that forcing. AVIATION(00Z TAFS)... VFR conditions are expected at the TAF sites during the period. Any showers and storms should stay west of the TAF sites through the overnight hours. However, we could start to see those showers and storms push through southern Wisconsin during the day on Tuesday, especially out toward KMSN and less so for the southeast WI TAF sites. Brief MVFR conditions are possible in any stronger rainfall activity. PREV DISCUSSION... (Issued 339 PM CDT Mon Oct 8 2018) SHORT TERM... Tonight and Tuesday - Confidence...Medium A warm and humid southerly flow will remain across the area this period. The stratus/fog was retreating northward along the lakeshore communities. The SPC meso progs shows some buildup of CAPE across southern WI with the sunshine there. Best frontal forcing and mid level energy is proggd to remain to our west. However some shra/tsra is possible across mainly the west and north portions of the cwa. This is closer to where the mid level forcing and frontal boundary reside. With the warm, humid airmass in place through Tuesday we should see temps again well into the 70s with some areas near 80. LONG TERM... Tuesday night and Wednesday ...Forecast confidence is medium. The low level jet will ramp up Tuesday evening nosing into southern WI. This will bring a push of moisture with precipitable water values over 1.5 inches. Expect widespread rainfall during this time into Wednesday with some heavy downpours. Amounts look to be 0.75 to 1 inch which will enhance ongoing river flooding. The front will remain west of the region into Wednesday morning but a series of shortwaves will move through ahead of the approaching trough. We will be in the warm sector a good part of the day Wednesday with some uncapped instability, so there could be some thunderstorms. There is an upper jet in the region but the best forcing comes with the passing cold front later Wednesday. Models are showing instability in the form of tall skinny cape within a saturated sounding so there is some question with the amount of instability. Shear is also favorable so strong to severe storms may be possible if we get enough instability with the cloud cover. A cold front will push through Wednesday evening as an upper trough settles over the region. Dry weather will prevail behind the front. West winds will become gusty behind it and remain gusty through the night. Thursday through Monday...Forecast confidence is high. Temperatures will be much cooler behind the front with highs in the 40s. Winds will remain gusty on Thursday. High pressure will slide south of the state on Friday bringing lighter, west winds. Low pressure passing to the south will bring a chance for rain Saturday or Sunday. There is some uncertainty for Monday, but it looks dry for a good part of next week. Cool temperatures will continue. AVIATION(21Z TAFS)... Lakeside stratus eroding northward as low level southerly flow picks up. Otherwise conditions will be or become VFR for much of the period as focus remains a bit west of the area into Tuesday. Can't rule out some shra/tsra development in portions of the western and northwest cwa later this afternoon/evening. MARINE... Area webcams show fog lifting northward into the center/northern portions of the lake. Things have cleared off nicely in the south, though some fog still hugging the shore in north of Port Washington so will extend the nearshore/open waters fog advisory a bit longer. Going small craft advisory extended until 5 pm. Small craft conditions will be possible Tuesday night/Wednesday with southerly flow ahead of low pressure, then may see some westerly gales in the wake of the low Wednesday night into Thursday. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...Wood Tonight/Wednesday and Aviation/Marine...Davis Wednesday Night through Tuesday...Davis
Hazardous weather outlook, Oct 8, 3:46 PM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 346 PM CDT Mon Oct 8 2018 WIZ046-047-051-052-056>060-062>072-092100- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 346 PM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight There is a chance for thunderstorms late this afternoon into this evening for southwest and south-central Wisconsin. Numerous area rivers remain above flood stage and are expected to remain elevated through the week. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Intermittent thunderstorms chances continue through Wednesday. The main hazard with these storms is heavy rain. There is a risk for localized flash flooding for areas west of Madison Tuesday night into Wednesday morning. A few storms could produce strong winds on Tuesday night but confidence in this occurring is not high. Numerous area rivers will remain above flood stage through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but rainfall reports are appreciated. LMZ643>646-092100- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 346 PM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight A Small Craft Advisory is in effect until 5 PM today due to the combination of wind gusts to 25 knots and waves of 4 to 7 feet. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There are intermittent chances for thunderstorms through Wednesday afternoon. Southerly winds ahead of strong low pressure Wednesday may result in Small Craft Advisory levels. Gusty west to northwest winds behind the low pressure Wednesday night into Thursday night will likely reach Small Craft Advisory criteria. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-092100- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 346 PM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight A few thunderstorms are possible, mainly across the north half of the lake. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There are intermittent chances for thunderstorms through Wednesday evening. West to northwest winds behind a departing strong cold front will approach gale force Wednesday night and Thursday. www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 2:31 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 29 min |
| Oct 9, 2:54 PM CDT | Severe Thunderstorm Warning | MKX | Iowa | 31 min |
| Oct 9, 3:10 PM CDT | Gale Watch | MKX | 12 hr | |
| Oct 9, 3:10 PM CDT | Small Craft Advisory | MKX | 30 hr | |
| Oct 9, 4:29 PM CDT | Tornado Warning | MKX | Iowa, Sauk | 31 min |
| Oct 9, 4:47 PM CDT | Severe Thunderstorm Warning | MKX | Columbia | 28 min |
| Oct 9, 4:47 PM CDT | Tornado Warning | MKX | Marquette | 43 min |
| Oct 9, 4:56 PM CDT | Special Weather Statement | MKX | Sauk | 34 min |
| Oct 9, 5:07 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 38 min |
| Oct 9, 6:14 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Dodge | 46 min |
| Oct 9, 6:43 PM CDT | Special Weather Statement | MKX | Green Lake | 47 min |
| Oct 9, 6:52 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Green Lake | 38 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.